Hail, Chisago
- When
- July 3, 8:41 PM CST to 8:46 PM CST
- Where
- Chisago County, 3.49 mi S of Chisago City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.330, -92.899
Multiple individual storm cells formed along the northern edge of a frontal boundary. These storms quickly strengthened and dropped hail up to 1 inch in diameter before congealing into a line and weakening as they slowly progressed eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Multiple individual storm cells formed along the northern edge of a frontal boundary. These storms quickly strengthened and dropped hail up to 1 inch in diameter before congealing into a line and weakening as they slowly progressed eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 6:32 PM CST, 2 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT Thu Jul 3 2025
.KEY MESSAGES...
- A Heat Advisory remains in effect for western MN today, and
for the Twin Cities metro Friday. Portions of western WI have
also been included in a Heat Advisory on Friday.
- Showers and thunderstorms are expected late Friday into Saturday.
- Relief from the heat going into next week with no strong
signal for anomalous temperatures.
&&
.DISCUSSION...
Issued at 231 PM CDT Thu Jul 3 2025
It is hot and steamy this afternoon as temperatures have climbed
into the upper 80s to lower 90s while dewpoints remain mostly above
65. The worst heat is currently in western MN where a Heat Advisory
(for heat indices over 100) remains in effect until 8 PM this
evening. Current visible satellite imagery reveals a band of
cumulus clouds beginning to fester from central MN southeast
into southern WI. These clouds seem to be developing along a
differential heating boundary and it is this boundary that could
be the focus for isolated thunderstorms over MN later this
afternoon. We aren't expecting anything widespread, but a
cluster of storms may form by early this evening. Surface
mesoanalysis already has 2500-3000+ J/kg of SBCAPE across the
area. Any initial updrafts should be strong to potentially
severe with large hail being one of the primary threats.
Fortunately, vertical wind shear is less than 30 knots (not
sufficient for supercells) so storms will have trouble remaining
organized and likely grow into small clusters. This would
transition the threat to damaging winds instead. Isolated to
scattered showers and storms seem probable to fire over WI later
tonight with the arrival of a mid-level impulse. One or two
severe cells may occur with this activity also before upscale
clustering occurs. Rain should exit east of our WI counties soon
after sunrise Friday morning.
Lows will only drop into the upper 60s to mid 70s tonight, setting
the stage for another hot and steamy day Friday. With highs reaching
the low to mid 90s and dewpoints struggling to fall below 70, heat
indices will be above 95 for much of the area in the afternoon. A
Heat Advisory remains in effect for the Twin Cities metro from 12-8
PM Friday. We have also issued a Heat Advisory for Rusk, Chippewa,
and Eau Claire counties in WI Friday afternoon as WBGT values will
be at least 85 for 4 hours. With so many outdoor activities expected
for the holiday, be sure to have ways to stay cool as heat illness
can sneak up quickly. During Friday evening, showers and
thunderstorms that had formed ahead of a cold front over the eastern
Dakotas should arrive in western MN. As this activity travels east
Friday night, one or two clusters of storms may be capable of
producing severe wind gusts. The other concern is the timing of
precipitation as firework shows are scheduled across the area. As of
now, it looks like western MN will be the only ones in danger of
being "rained out" as rain for areas east (including the Twin
Cities) looks to hold off until after midnight. QPF amounts could
exceed 1" with any slower moving storms. Lows Friday night will be
stuffy again in the upper 60s to lower 70s.
Areas of showers and storms should be ongoing across eastern MN and
western WI Saturday morning. This activity will continue to slowly
travel east and likely exit our area by the afternoon. However,
guidance highly suggests redevelopment of convection over the same
region Saturday afternoon/evening. Another Marginal risk is in
effect for an increased possibility of severe wind gusts with any
stronger storms. A cold frontal passage will make Saturday's highs
(and beyond) cooler with afternoon highs in the upper 70s to lower
80s. With the entire weather system traveling east any lingering
rain over WI should end by Sunday morning.
The weather for the first half of next week looks very uniform
temperature-wise. Highs will fluctuate within 5 degrees of the upper
70s to lower 80s while lows behave similarly in the upper 50s to
lower 60s. Chances for rain do exist towards mid-week with the best
chance (30-50%) occurring Tuesday as a shortwave dives from the
Canadian Prairies into the Great Lakes. Forecast model divergence
grows towards the end of next week as models differ in the evolution
of the upper-level pattern. Ridging over the western CONUS seems
highly likely but the amount of troughing that occurs in the eastern
CONUS would have an effect on how much more rain we could see over
the next couple of weeks.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 647 PM CDT Thu Jul 3 2025
Based recent trends on convection and rapid updating models,
pared back TS mention quite a bit this evening, leaving only the
potential at EAU. Storms have become more widespread in Iowa,
and it appears storms will stay with this deeper mid-level
moisture as it track from eastern IA toward central WI. Other
than that TS threat, it will be a quiet period, with VFR
conditions. Gusty South/SSW winds will develop on Friday, with
the next round of convection looking to hold off until after
this period.
KMSP...The MCV we've been tracking all day is moving over the
Twin Cities now and has yet to produce any convection. With this
quickly moving east of MSP this period, that should greatly
diminish the TS potential the rest of the period. For the Friday
night TS threat, that looks to come after 6z Sat.
/OUTLOOK FOR KMSP/
SAT...Chc MVFR cigs. TSRA likely. Wind SW 5-10kts.
SUN...VFR. Wind NW 5-10kts.
MON...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Lac Qui Parle-
Yellow Medicine.
Heat Advisory from noon to 8 PM CDT Friday for Anoka-Carver-
Dakota-Hennepin-Ramsey-Scott-Washington.
WI...Heat Advisory from 1 PM to 5 PM CDT Friday for Chippewa-Eau
Claire-Rusk.
&&
DISCUSSION...CTG
AVIATION...MPGHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Thu Jul 3 2025 MNZ043>045-050>053-059>063-066>070-075>078-083>085-092-093- WIZ014>016-023>028-042000- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Blue Earth-Waseca- Steele-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 253 PM CDT Thu Jul 3 2025 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Isolated thunderstorms possible this evening. There is a Marginal (1 of 5) risk of severe weather with hail and strong winds the primary threats. Heat index values rising into the upper 80s to mid 90s into early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hotter with heat index values in the mid to upper 90s Friday. Another round of strong storms will move through the Upper Midwest Friday into Friday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041-042-047>049-054>058-064-065-073-074-082-091-042000- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan- Martin- 253 PM CDT Thu Jul 3 2025 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Hotter with heat index values in the mid 90s to low a few degrees over 100 into early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat continues with more heat index values in the mid to upper 90s Friday. Another round of strong storms will move through the Upper Midwest Friday into Friday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The Minneapolis radar (KMPX), 75 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281637, 1281625, 1281630.